MAUDE Adverse Event Report: DEPUY SYNTHES SPINE SFX,5.5,TI, LAT, SIZE F2; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES SPINE SFX,5.5,TI, LAT, SIZE F2; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 189401102
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Account name: (b)(6) hospital.On (b)(6) 2017, surgery for pelvic fracture was performed using the expedium sai and sfx system.The fixed area was s2 a1.The following events were confirmed during the surgery.The surgeon attempted a final tightening after completion of sai screw insertion and rod placement.Then, he tried to insert the transversal connector f2/18mm (part#:189401102, lot#: unknown) using a self-retaining inserter, however, this transversal connector got stripped and broken.Finally, he replaced this transversal connector with another size of transversal connector f1/16mm (part#: 189401101, lot#: unknown), and insertion was successful.No broken parts were found left in the body, and the surgery was completed without any delay.There was no adverse consequence to the patient.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination of the transversal connector revealed signs of operative usage with drive feature of the set screws worn.It was also noted that one of the set screws and the connector has damaged threads, consistent with the cross threading while insertion.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.A definitive root cause cannot be determined for the stripped threads on the set screw and the connector.However, a potential root cause may be due to cross-threading the set-screw upon insertion.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SFX,5.5,TI, LAT, SIZE F2
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key7080492
Report Number1526439-2017-50038
Device Sequence Number13768092
Product Code NKB
UDI-Device Identifier10705034167688
UDI-Public10705034167688
Combination Product (Y/N)N
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number189401102
Device Lot NumberOM9464
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2017
Initial Date Received by Manufacturer 11/09/2017
Supplement Date Received by Manufacturer12/19/2017
Initial Report FDA Received Date12/04/2017
Supplement Report FDA Received Date12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR